Arkansas, 2020

Hail in Arkansas, June 3, 2020

June 3, 2020 · NWS TSA · 1 event in 1 county or zone

Widely scattered thunderstorms developed across northwestern Arkansas during the late afternoon of the 3rd. The atmosphere had become very unstable, which supported the development of a severe thunderstorm that produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widely scattered thunderstorms developed across northwestern Arkansas during the late afternoon of the 3rd. The atmosphere had become very unstable, which supported the development of a severe thunderstorm that produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 3, 1:33 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 3, 1:33 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
233 PM CDT Wed Jun 3 2020

.DISCUSSION...
Widely scattered showers/thunderstorms ongoing across portions of
northwest Arkansas on backside of departing upper low. This
activity will likely begin to dissipate by late afternoon with
loss of surface heating. Main forecast challenge in the short term
is precip chances tonight into Thursday.

Storms will likely develop across portions of northern MO this
afternoon ahead of weak frontal boundary. There is some potential
for storms to grow upscale across eastern Kansas with thunderstorm
complex diving southeast into portions of far northeast Oklahoma/
northwest Arkansas late tonight into Thursday morning. CAMS have
been somewhat inconsistent on evolution, so for now will continue
with chance pops across aforementioned area. At least low thunder
chances will persist into Thursday afternoon, but again will likely
depend on how complex evolves tonight and any resultant outflow
boundaries.

Warming trend will continue for the next few days with hot and
humid conditions. Given the moist ground conditions/latest
trends, dewpoints were again raised a few degrees from NBM
guidance, resulting in afternoon heat indices in the 100-105
degree range by Friday. The heat/humidity will likely persist
through the weekend, however heat indices may begin to modestly
decrease by this time as drying continues with high temperatures
a degree or two lower as upper ridge weakens.

Still the potential for remnants of Cristobal, currently located
near Ciudad Del Carmen, Mexico, to lift north out of Louisiana
and into or just east of the area during the Monday/Tuesday time
frame. Confidence on eventual track will likely increase over the
weekend as system moves into the northern Gulf of Mexico and as
intensity forecast becomes more certain.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  93  73  95 /  20  30  20   0
FSM   70  92  71  94 /  10  30  10  10
MLC   71  91  73  93 /  10  20  10   0
BVO   70  92  72  94 /  30  30  10   0
FYV   68  89  71  92 /  20  40  10  10
BYV   67  88  70  91 /  30  40  20  20
MKO   70  90  72  93 /  20  30  10   0
MIO   70  89  72  92 /  40  40  20  10
F10   70  91  72  93 /  10  20  10   0
HHW   70  90  72  92 /  10  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....12
Hazardous weather outlook, Jun 3, 4:06 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
506 PM CDT Wed Jun 3 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
506 PM CDT Wed Jun 3 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and Western Arkansas.
	ONSET...Ongoing and Again Late Tonight.

DISCUSSION...
Scattered thunderstorms continued to develop late this afternoon
across parts of far Eastern Oklahoma and Western Arkansas. It is
possible that one or two of these storms could become strong to
severe with strong gusty winds the concern. This activity will
remain possible into the early evening hours and should weaken
with the loss of daytime heating.

Additional thunderstorms, forecast to develop in Kansas and
Missouri, look to drop southward as a thunderstorm complex into
parts of Northeast Oklahoma and Northwest Arkansas after midnight
tonight. Areas along and north of Highway 412 are most
susceptible to seeing a few strong to severe thunderstorms within
the complex.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Dangerous Heat Potential.
SATURDAY AND SUNDAY...No Hazards.
MONDAY AND TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorms are forecast to be ongoing across parts of
northeast Oklahoma and northwest Arkansas Thursday morning, moving
southeastward into the afternoon. These thunderstorms may
continue to pose an isolated severe weather threat during the
daytime Thursday. The coverage will diminish by the evening hours.
A few afternoon thunderstorms may again affect portions of
western Arkansas on Friday, although severe weather appears
unlikely.

Heat and humidity will continue to build across the area late this
week and into the weekend, with triple digit heat index values
possible at times. Given that this is the first prolonged period
of heat and humidity so far this year, precautions should be taken
by those spending a lot of time outdoors during the heat of the
day.

weather.gov/tulsa contains additional information.

The radar

The Western Arkansas radar (KSRX), 6 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sebastian

When
June 3, 5:23 PM CST
Where
Sebastian County, Jenny Lind
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.250, -94.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890912.